From La Habra, California, USA:
My four year old son, diagnosed at 14 months, has been receiving his injections in the back of his arms and upper thighs. Lately, on some occasions, the insulin will not go in and runs down or is very difficult to push through. Can the injection area cause this?
What you observed could be due to fat pads (lipohypertrophy) that are caused by insulin's effect of stimulating growth of fat tissues and are made then of both fibrous and fat tissues. This is a common problem when you don't vary the injection sites frequently enough. A child prefers to inject where it hurts the least resulting in injections too close together. Try to avoid reusing needles which are duller and can increase the microtrauma of repeated injections. This may contribute to increased lipohypertrophy by build-up of fibrous tissue from the release of local growth factors. Fat pad areas should be left alone for a couple of weeks. Injections in fat pads will usually result in slower absorption of insulin. Remember that insulin will then have a quicker action when you'll inject in an area free from lipohypertrophy, and you may want to lower the usual dose to avoid hypoglycemia.
[Editor's comment: Make sure the insulin is well-mixed before injecting it. NPH, Lente, and Ultralente can precipitate out very quickly, causing the needle to clog. SS]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.